Alert archive / South Dakota / Winter Weather Advisories in 2014

Winter Weather Advisory 21, NWS Aberdeen, SD

November 9, 201418 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this winter weather advisory at Nov 9, 2014, 4:07 AM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Nov 10, 2014, 12:00 AM CST. It was in force for 21 hr.

The area

The counties it named.

The facts

Issued
Nov 9, 2014, 4:07 AM CST (10:07 UTC)
In effect from
Nov 10, 2014, 12:00 AM CST
Expired
Nov 10, 2014, 8:53 PM CST
In force
21 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Buffalo County, SD, Clark County, SD, Codington County, SD, Day County, SD, Deuel County, SD, Grant County, SD, Hamlin County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, Marshall County, SD, Roberts County, SD, Spink County, SD, Stanley County, SD, Sully County, SD

The radar

The Aberdeen radar (KABR), 65 km from the middle of the area, began a volume at 10:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 10.1 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1955 m above ground
0-6 km bulk shear
89 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
386 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this winter weather advisory went out at Nov 8, 11:30 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Nov 8, 11:30 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1130 PM CST SAT NOV 8 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH SUNDAY
A WEAK UPPER LEVEL DISTURBANCE TRACKING SOUTHEASTWARD ACROSS THE
REGION WILL BRING A SLIGHT CHANCE OF PRECIPITATION FOR THE FAR NE
PORTION OF THE CWA. CURRENT RADAR TRENDS OVER EASTERN ND SUPPORTS
LOW POPS. PCPN SHOULD FALL MAINLY AS RAIN...PERHAPS MIXED WITH
SNOW AT TIMES.

A MUCH STRONGER STORM SYSTEM WILL BEING AFFECTING THE REGION BY
SUNDAY MORNING WITH FAIRLY GOOD 850 MB FRONTOGENESIS DEVELOPING
ACROSS THE REGION. AREAS NORTH OF THE FRONTOGENETIC BAND WILL SEE
MOSTLY SNOW AS A P-TYPE...WITH MIXED P-TYPE ALONG THE BAND AND
RAIN TO THE SOUTH. PRECIPITATION AMOUNTS WITH THIS FRONTAL FEATURE
WILL BE RATHER LIGHT WITH LITTLE SNOW/ICE ACCUMULATIONS EXPECTED.
THE PREFERRED SNOW GROWTH REGION DOES SINK SOUTHWARD INTO THIS CWA
LATE IN THE DAY WITH A POTENTIAL FOR MORE SIGNIFICANT
ACCUMULATIONS.

.LONG TERM...SUNDAY NIGHT THROUGH SATURDAY
MAIN CONCERN IS SNOW STORM FOR SUNDAY NIGHT AND MONDAY. LATEST
LOW AND HI RES MODELS DO APPEAR TO BE CONVERGING ON A SOLUTION FOR
THAT TIME PERIOD. MOST MODELS ARE PREDICTING A SWATH OF WINTER
STORM CRITERIA SNOW ALONG THE HIGHWAY 12/212 CORRIDORS FROM NORTH
CENTRAL TO NORTHEAST SOUTH DAKOTA...AND THEN EAST THROUGH CENTRAL
MINNESOTA. ALMOST CLIPPER LIKE SYSTEM WILL BRING A DECENT TROP
FOLD ACROSS THE REGION SUNDAY NIGHT INTO MONDAY MORNING. THAT IS
ACCOMPANIED BY STRONG DIVERGE ALOFT IN RIGHT ENTRANCE REGION OF H3
JET. H7 FRONTOGENESIS IS MODERATE WHILE MID LEVEL OMEGA IS STRONG.
THE SYSTEM NEVER GETS WOUND UP ENOUGH TO REALLY PRODUCE A
TROWAL/DEFORMATION ZONE...BUT H85/H7 THETAE ADVECTION IS PRETTY
STRONG THROUGH SUNDAY NIGHT. PWATS ARE EXPECTED TO PUSH ABOUT A
HALF INCH DURING MAX LIFT SO CERTAINLY NO LACK OF MOISTURE. IN
FIGURING OUT SNOW AMOUNTS...DECIDED UPON A CONSALL APPROACH TO
SNOW RATIOS AND QPF. THIS APPEARED TO BE A NICE COMPROMISE BETWEEN
COLDER GFS AND WARM NAM. LATEST ECMWF EVEN SUGGESTED LOWER SNOW
RATIOS THAN THOSE TWO MODELS. WHILE THERE IS SOME CONFIDENCE WHERE
THE SNOW BAND WILL OCCUR...THERE IS LESS CONFIDENCE IN AMOUNTS.
LASTLY A MIX OF PCPN TYPES IS MOST LIKELY OVER THE SOUTH CENTRAL
PORTION OF THE CWA WHERE SOUNDINGS/TEMPS ALOFT SUGGEST A MIX OF IP
AND FZRA BEFORE IT ALL CHANGES OVER TO SNOW LATE SUNDAY NIGHT.
ACCUMULATIONS MUCH LESS IN THIS AREA DUE TO THOSE FACTORS.

THE REST OF THE LONG TERM SHOULD FEATURE A MOSTLY DRY FORECAST
ALONG WITH COLD TEMPERATURES. THE PREVAILING FLOW ALOFT WILL COME
STRAIGHT SOUTH FROM THE ARCTIC AND THUS BELOW TO WELL BELOW
TEMPERATURES ARE EXPECTED.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS WILL PREVAIL ACROSS THE AREA OVERNIGHT AND THROUGH
MUCH OF THE DAY SUNDAY. MVFR CIGS WILL BEGIN TO MOVE OVER THE
AREA LATE SUNDAY AFTERNOON OR EARLY SUNDAY EVENING...ALONG WITH
SOME LIGHT SNOW. THE TIMING OF THE SNOWFALL IS STILL A BIT
UNCERTAIN...BUT IT LOOKS TO REACH THE NORTHWESTERN CWA BY LATE
AFTERNOON...THEN SPREAD EAST AND SOUTH DURING THE EVENING HOURS.
CIGS MAY FALL INTO THE MVFR CATEGORY WITH THE SNOW.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
     FOR BROWN-CAMPBELL-CLARK-CODINGTON-CORSON-DAY-DEUEL-DEWEY-
     EDMUNDS-FAULK-GRANT-HAMLIN-HAND-HYDE-MARSHALL-MCPHERSON-
     POTTER-ROBERTS-SPINK-SULLY-WALWORTH.

MN...WINTER STORM WATCH FROM SUNDAY EVENING THROUGH MONDAY AFTERNOON
     FOR BIG STONE-TRAVERSE.

&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Nov 8, 4:13 AM CST, 23 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
413 AM CST SAT NOV 8 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-091015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
413 AM CST SAT NOV 8 2014 /313 AM MST SAT NOV 8 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE FIRST IMPACTFUL WINTER STORM SYSTEM THIS SEASON IS EXPECTED TO
MOVE INTO THE NORTHERN PLAINS SUNDAY AND PERSIST INTO MONDAY. MANY
DETAILS REMAIN UNCLEAR AT THIS POINT...ESPECIALLY THE PLACEMENT OF
THE BAND OF HEAVIEST SNOW. HOWEVER IT IS BECOMING MORE APPARENT
THAT THIS WILL BE THE FIRST WIDESPREAD SNOWFALL THIS SEASON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

SERR

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 9, 4:07 AM CSTWinter Storm WarningABRBrown, Campbell, Clark, Codington, Corson, Day and 12 more34 hr

Nearby

Winter Weather Advisories in South Dakota, 2014Winter Weather Advisories in Minnesota, 2014Every winter weather advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.